Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Sep 20, 2021, 4:38 PM EDT for Newberry County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2021, 4:38 PM EDT (20:38 UTC)
- Expired
- Sep 20, 2021, 5:00 PM EDT
- In force
- 22 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
County Newberry County, SC
The radar
The Columbia radar (KCAE), 38 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385
WWUS82 KCAE 202038
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
438 PM EDT Mon Sep 20 2021
SCZ020-026-027-202100-
Lexington SC-Newberry SC-Saluda SC-
438 PM EDT Mon Sep 20 2021
...A heavy shower will Lake Murray and Vicinity through 500 PM EDT...
At 437 PM EDT, Doppler radar was tracking a heavy shower over Dreher
Island State Park, or 12 miles west of Highway 6 at Lake Murray Dam,
moving northwest at 35 mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Murray and Vicinity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Boaters
should seek safe harbor.
&&
LAT...LON 3411 8130 3396 8140 3408 8178 3432 8163
TIME...MOT...LOC 2037Z 118DEG 30KT 3408 8144
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Sep 20, 2:37 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 20, 2:37 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Columbia SC 237 PM EDT Mon Sep 20 2021 .SYNOPSIS... Surface high pressure to our north and a plume of moisture to our west will continue the unsettled pattern through mid-week. Expecting near average temperatures with showers becoming more widespread each day through Tuesday. A deep upper trough will swing a cold front through the area with cooler temperatures and much drier air overtaking the area for Thursday into next weekend. && .NEAR TERM /THROUGH TONIGHT/... More active period is ongoing across the region. A trough is digging into the central US currently, helping to force a weak trough axis over the southern MS Valley to lift northeastward. Associated with this is a surface low pushing into the eastern US, helping to push a strong surface high to the northeast across the Mid-Atlantic. Easterly and southeasterly flow is increasingly being established across our region as all of this occurs, creating a set up for widespread showers and isolated thunderstorms. A plume of high PWs is present just to our south and southwest, and this is pushing into our region this afternoon. As a result, widespread showers have developed just outside of our area. These will continue to push into the area through the afternoon, and will largely be concentrated across the CSRA and Midlands on the southwest side of I-26. With PWs quickly increasing above 2", some of this rain will be on the heavy side. Not expecting widespread thunderstorms, though an isolated one can't be ruled out. Instability will remain fairly low given widespread cloud cover and nearly tropical moisture profiles. Highs today are expected to range from the low 80s to the mid 80s across the area, with highest temps in the Pee Dee where clouds and rain aren't expected to be as widespread until later. Overnight, PWs will rise into the 2.0-2.3" range across much of the area. This will be in the 90-95th percentile for this time of year, and will result in heavy showers continuing, especially within a favorable southeasterly flow. Synoptic forcing will largely be the approaching trough and confluent flow in the low levels along and ahead of the 850-700 hPa trough axis. I still think the heaviest rain will be in the central Appalachians and along the coast, but I can't rule out rainfall totals approaching or exceeding 3" across the area. Generally, we should remain in the 1-3" range for the event. The showers are expected to be numerous overnight, but will likely be more intermittent than consistent rain-makers. Still, will have PoPs in the upper end of likely overnight. Lows should be in the upper 60s and lower 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Synoptic pattern will continue to slowly change as high pressure slides east of New England and the upper level trough slides through the central Gulf States toward the Southeast coast. This combination will keep a moisture plume across the forecast area Tuesday into Tuesday evening with pwat values in excess of 2 inches the potential for heavy rain continues. 850 mb winds Tuesday morning will remain southeasterly at 20 to 25 kts, but will begin to weaken through the day as they veer and veer more southerly during the afternoon and evening hours. This will begin lowering the potential for heavy rainfall during the afternoon across the CSRA and southern Midlands and Tuesday night in the northern Midlands. Instability will be weak to moderate however with mid level lapse rates below 6 C/Km and limited divergence aloft expect mainly showers with a few thunderstorms. WPC has all of the state in at least a marginal risk with areas along the upslope of the Appalachians and along/east of the I-95 corridor for a slight risk for Tuesday and Tuesday night. Situation will continue changing Wednesday as the upper level trough swings toward the forecast area with a cold front crossing the area Wednesday afternoon through Wednesday night. Concerns with cold frontal passage remain limited as the best dynamics will remain north of the area and with pwat values under 2 inches the potential for heavy rainfall will be much lower. The front will push offshore Thursday night with rain chances diminishing toward daybreak Thursday. && .LONG TERM /THURSDAY THROUGH MONDAY/... Ensembles remain in good agreement through the long term with a quiet pattern through the period. High pressure will build into the area as the cold front marches offshore Thursday morning with the upper level trough remaining over the area in response to a high amplitude ridge in the western Atlantic. High pressure along with cooler and drier air will dominate the region into Saturday when a reinforcing upper trough will swing into the region. Dynamics and limited moisture with the trough are expected to remain north of the forecast area keeping the dry forecast through Sunday. Temperatures will be fall like through the period will be below normal with mid 70s to around 80. Overnight lows will be 50s. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... A complicated set of restrictions are expected throughout this TAF period at all sites. CIG restrictions are expected to be the primary driver of issues, but VIS restrictions will come into play within any heavier showers. Cloud cover has been widespread all day at all sites, with the primary driver of our issues in this period approaching from the south and west. Weak trough over the southern US, with a trough axis extending southeastward through Alabama and Georgia is approaching the region. Moisture is increasing quickly, and is observed with occasional low cigs this morning and afternoon. These are expected to continue and will lower as moisture increases and rain expands over the region. MVFR cigs will likely be predominant by 21z at AGS/DNL, with MVFR cigs dominating across the region by early this evening. From there, they are expected to fall into at least the IFR range for the entire night, with all guidance indicating high chances of cigs between 600 and 900 feet for the better part of the night. I think LIFR cigs are possible, especially at AGS, DNL, and OGB where moisture will be the greatest. The airmass here will be similar to that which was across southern GA this morning, and they had LIFR cigs there. Even still, not confident enough to place that in the TAFs right now but it may be necessary later if trends support it. I think CAE/CUB will avoid LIFR conditions outside of any heavy showers that produce low vis. I do think vis will drop to low MVFR/upper IFR range in any showers. A TEMPO group may suffice for this, but the period of rain overnight looks too long to include one TEMPO for that. Conditions should gradually begin improving at area sites tomorrow morning, with the best moisture moving off to the northeast by midday on Tuesday. AGS/DNL may be emerging out of rain by 12z, with CAE/CUB/OGB moving out by ~15z. Showers will likely become more scattered during the afternoon on Tuesday, but that is beyond the scope of this period. Winds are expected to stay out of the east throughout the period, generally between 5 and 10 knots. EXTENDED AVIATION OUTLOOK...Periodic restrictions due to low clouds and precipitation are possible until a cold front moves through Wednesday night or early Thursday with drier air behind it. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Sep 20, 4:10 AM EDT, 12 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 410 AM EDT Mon Sep 20 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-210815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 410 AM EDT Mon Sep 20 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Periods of moderate to heavy rain beginning in the CSRA and shifting into the Midlands this evening. Localized flooding is possible, mainly in urban and poor drainage areas in the CSRA. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of moderate to heavy rain continue into Tuesday. Localized flooding is possible, mainly in urban and poor drainage areas in central South Carolina. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 20, 4:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
438 PM EDT Mon Sep 20 2021
SCZ020-026-027-202100-
Lexington SC-Newberry SC-Saluda SC-
438 PM EDT Mon Sep 20 2021
...A heavy shower will Lake Murray and Vicinity through 500 PM EDT...
At 437 PM EDT, Doppler radar was tracking a heavy shower over Dreher
Island State Park, or 12 miles west of Highway 6 at Lake Murray Dam,
moving northwest at 35 mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Murray and Vicinity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Boaters
should seek safe harbor.
&&
LAT...LON 3411 8130 3396 8140 3408 8178 3432 8163
TIME...MOT...LOC 2037Z 118DEG 30KT 3408 8144
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 5:45 PM EDT | Special Weather Statement | CAE | Kershaw | 45 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.